Cold Hands Part of Raynaud's Phenomenon
Q: I always hope someone will write in about Raynaud’s disease. Well, so far nothing, so I guess it’s my turn to ask. I was diagnosed about three years ago when my hands (which have always been cold) started to get numb and feel like a rubber band was cutting the circulation off. The tingling would sometimes last for hours, even though I was dressed warmly at work. When the weather is warm in the summer, then the sun warms them.
I went to the doctor, who took me off Toprol for my blood pressure and put me on Accupril. After the next visit she added Plendil to the Accupril. I still get these attacks, but now I have a new doctor. When I asked her about this, she told me to wear good gloves. How do I do that at work as a pharmacy tech, or around the house when an attack happens?
Does this have anything to do with the fact that I am 48 and starting menopause? I am hoping you can please help me out!
A: Although Raynaud’s phenomenon is mainly present in females, it usually starts in the 20s and 30s in otherwise healthy women and is not part of menopause. Primarily the fingers are involved, but toes, ear lobes and the nose can also get very cold and numb. Symptoms are brought on by exposure to cold or emotional stress. The fingers may turn white (from blood vessel constriction), then blue (from less oxygen) or red (from reactive inflammation). Some women with Raynaud’s also have migraine headaches, which are also related to “spasm” of the blood vessels.
The good news is that there should be no damage to the fingers as a result of this. I need to make a point here (so that I won’t get a lot of letters saying I’m not being complete!) that I’m writing about primary Raynaud’s phenomenon, which is not associated with underlying serious disease. Men and women can have secondary Raynaud’s phenomenon, which is a result of connective tissue disease like scleroderma or lupus.
In your case, Toprol, a blood pressure medicine that can cause constriction of blood vessels in your hands and feet, may have triggered your Raynaud’s, so your physician made the right decision in stopping it. Plendil is one of many “calcium channel blockers” used to treat hypertension. They act by causing dilation of your blood vessels and may help Raynaud’s.
Definitely avoid caffeine or nicotine. Biofeedback has helped some people learn to “warm their fingers mentally.” Drinking hot liquids is worth a try; wearing gloves in the winter, and staying calm at work (ha!) will also help.
I heard a great talk on Raynaud’s by Peggy Stickney, a junior medical student at the Medical College of Wisconsin, and I am indebted to her for some of this information.